Nebraska, 2009

Hail and Damaging Winds in Nebraska, June 7, 2009

June 7, 2009 · NWS OAX · 26 events in 13 counties and zones

A stalled front extending from extreme southeast Nebraska into central Kansas, and an upper level low pressure trough to the west, brought scattered severe thunderstorms to eastern Nebraska during much of Sunday June 7th into the very early morning hours of June 8th. Temperatures climbed into the lower 80s in far southeast Nebraska and southwest Iowa on the 7th, while readings remained in the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A stalled front extending from extreme southeast Nebraska into central Kansas, and an upper level low pressure trough to the west, brought scattered severe thunderstorms to eastern Nebraska during much of Sunday June 7th into the very early morning hours of June 8th. Temperatures climbed into the lower 80s in far southeast Nebraska and southwest Iowa on the 7th, while readings remained in the 50s in northeast Nebraska. Elevated storms, a few of which dropped large hail, moved across northeast Nebraska from late morning through the afternoon hours of the 7th. By late afternoon of that day several supercell thunderstorms developed along the stalled front. These storms shifted out of the region by early evening but additional thunderstorms that developed near the boundary in Kansas moved back into southeast Nebraska later that evening into the early overnight hours. Although the environment was favorable for tornadoes this evening, in Nebraska the storms produced large hail and a few strong wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 7, 2:13 AM CST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 7, 2:13 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
313 AM CDT SUN JUN 7 2009

.DISCUSSION...

SHORT AFD DUE TO ACTIVE WX THIS MORNING. POTENTIAL FOR ADDITIONAL
SEVERE WEATHER DEVELOPING THIS EVENING IS THE MAIN CONCERN IN THE
NEAR TERM. MUCAPES AROUND 4000J/KG WITH ESHR VALUES 60-70KTS ONCE
AGAIN POINTING TO PROBABLE SUPERCELL DEVELOPMENT TOWARDS EARLY
EVENING. PROGGED MLLFC HGTS APPEAR TO BE MORE FAVORABLE FOR POSSIBLE
TOR DEVELOPMENT AS OPPOSED TO LAST NIGHT. ALSO ENHANCING SEVERE
ACTIVITY IS S/W ENERGY EJECTING OUT OF THE GREAT BASIN WITH BEST
DYNAMIC FORCING REACHING ERN NEB BY 00Z MON. AFTN TS INITIATION
OF COURSE WILL BE DICTATED BY BNDRY POSITION. BEST GUESS USING
NAM/GFS COMPROMISE OF BNDRY LYR MOIST CONVG/2-D QN FORCING PUTS
CONVECTION FIRING SOMEWHERE FROM NERN NEB TO NCNTRL KS. EXPECT
STORMS WILL ADVANCE EWD QUICKLY THRU THE EVENING ALONG
STRENGTHENING COLD FRONT AS ATTENDANT SFC LOW LIFTS OUT OF KS AND
INTO IA BY 12Z MON. FOR MONDAY NIGHT BOTH THE NAM/GFS SHOW WEDGE OF
ELEVATED INSTABILITY THRU KS AND UP INTO WRN NEB. HOWEVER WILL HOLD
OFF ADDING SMALL POPS OVER THE WRN CWA SINCE POTENTIAL FOR TS
DEVELOPMENT IS FAR ENOUGH WEST OF THE CWA. NEXT TS CHANCES COME
TUESDAY NIGHT AND WED AS ANOTHER SFC BNDRY SETS UP INVOF THE CWA.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK FORECAST VALID THROUGH 08/06Z.

THUNDERSTORM DEVELOPMENT WILL CONTINUE TO AFFECT THE KLNK AND KOMA
SITES THROUGH 09Z...RELEGATING CEILINGS AND VISIBILITIES TO IFR
CONDITIONS...AND BRINGING AN INCREASED CHANCE OF GUSTY WINDS. AFTER
09Z...THE DEVELOPMENT OF FOG WILL BE THE MAIN CONCERN AT ALL SITES
THROUGH THE MID MORNING...KEEPING FLIGHT CATEGORIES BETWEEN IFR AND
MVFR AT ALL SITES. EXPECT VFR CONDITIONS TO RETURN BEGINNING 12Z
AT KLNK...15Z AT KOMA...AND 16Z AT KOFK AND PERSIST THROUGH THE
REMAINDER OF THE PERIOD. WINDS ARE EXPECTED TO REMAIN LOW...WITH
INCREASING WINDS LATE IN THE PERIOD DUE TO ANOTHER FRONTAL BOUNDARY
PUSHING NORTH INTO THE REGION SUNDAY...TO ACCOUNT FOR THIS...HAVE
INTRODUCED TSRA TO KLNK AT 22Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

DEE/KURTZ
Hazardous weather outlook, Jun 7, 2:56 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
356 AM CDT SUN JUN 7 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-071700-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
356 AM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND SOUTHWEST
IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE OVER THE OUTLOOK
THROUGH TONIGHT WITH SEVERE STORM DEVELOPMENT PROBABLE LATE THIS
AFTERNOON OR EARLY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY HAZARDS. HOWEVER...AMPLE WIND SHEAR COUPLED WITH STOUT
ENVIRONMENTAL INSTABILITY FOCUSED OVER SOUTHEAST NEBRASKA AND EXTREME
SOUTHWEST IOWA SUGGESTS POSSIBLE TORNADIC ACTIVITY DURING THE EARLY
EVENING HOURS.

A STRONG COLD FRONT PUSHING THROUGH THE CENTRAL PLAINS WILL BE THE
FOCUS FOR THE STRONG TO SEVERE THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED LATE THIS AFTERNOON OR
EVENING...PARTICULARLY FOR COUNTIES ALONG AND SOUTH OF THE I-80
CORRIDOR.

DEE

In the hours before

Local storm report, Jun 7, 5:38 AM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 AM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 AM     TSTM WND GST     4 NW BEAVER CROSSING    40.82N 97.34W
06/06/2009  M58 MPH          SEWARD             NE   TRAINED SPOTTER

&&

KERN
Local storm report, Jun 7, 7:20 AM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
820 AM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1213 AM     HAIL             5 N AUBURN              40.46N 95.84W
06/07/2009  E1.00 INCH       NEMAHA             NE   NWS EMPLOYEE

            DELAYED REPORT FROM OFF-DUTY NWS. 5 MI N OF AUBURN ON HWY
            75.

&&

MAYES
Local storm report, Jun 7, 9:00 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1000 AM CDT SUN JUN 07 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     HAIL             FAIRBURY                40.14N 97.18W
06/06/2009  E1.00 INCH       JEFFERSON          NE   LAW ENFORCEMENT

1053 PM     HAIL             HARBINE                 40.19N 96.97W
06/06/2009  E0.75 INCH       JEFFERSON          NE   FIRE DEPT/RESCUE

1056 PM     HAIL             DILLER                  40.11N 96.94W
06/06/2009  E0.88 INCH       JEFFERSON          NE   EMERGENCY MNGR

1111 PM     HAIL             3 SE REYNOLDS           40.03N 97.30W
06/06/2009  E1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

1123 PM     HAIL             2 SW FAIRBURY           40.12N 97.20W
06/06/2009  E0.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

1130 PM     HAIL             4 W FAIRBURY            40.14N 97.25W
06/06/2009  E1.25 INCH       JEFFERSON          NE   TRAINED SPOTTER

1133 PM     HAIL             5 W FAIRBURY            40.14N 97.27W
06/06/2009  E1.00 INCH       JEFFERSON          NE   PUBLIC

1142 PM     HAIL             4 S PLYMOUTH            40.25N 96.99W
06/06/2009  E1.75 INCH       JEFFERSON          NE   EMERGENCY MNGR

1155 PM     HAIL             2 E PLYMOUTH            40.30N 96.95W
06/06/2009  M1.00 INCH       JEFFERSON          NE   TRAINED SPOTTER

1157 PM     HAIL             PLYMOUTH                40.30N 96.99W
06/06/2009  E1.75 INCH       JEFFERSON          NE   PUBLIC

1213 AM     HAIL             1 SSW WESTERN           40.38N 97.21W
06/07/2009  E1.00 INCH       SALINE             NE   TRAINED SPOTTER

1213 AM     HAIL             5 N AUBURN              40.46N 95.84W
06/07/2009  E1.00 INCH       NEMAHA             NE   NWS EMPLOYEE

            DELAYED REPORT FROM OFF-DUTY NWS. 5 MI N OF AUBURN ON HWY
            75.

1218 AM     HAIL             1 E WESTERN             40.39N 97.18W
06/07/2009  M1.00 INCH       SALINE             NE   EMERGENCY MNGR

1221 AM     HAIL             2 NW SWANTON            40.40N 97.11W
06/07/2009  M0.88 INCH       SALINE             NE   EMERGENCY MNGR

1248 AM     HAIL             5 N CRETE               40.70N 96.96W
06/07/2009  E0.75 INCH       SEWARD             NE   TRAINED SPOTTER

0105 AM     HAIL             W LINCOLN               40.82N 96.69W
06/07/2009  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            SPOTTER REPORTED QUARTER SIZED HAIL...NORTH NORTHEAST OF
            CUSHMAN...WHICH IS WEST OF LINCOLN.

0112 AM     HAIL             LINCOLN                 40.82N 96.69W
06/07/2009  M1.00 INCH       LANCASTER          NE   TRAINED SPOTTER

            1 INCH HAIL REPORTED AT 27TH AND SUPERIOR

0123 AM     HAIL             DENTON                  40.74N 96.84W
06/07/2009  M1.00 INCH       LANCASTER          NE   EMERGENCY MNGR

0151 AM     HAIL             PERU                    40.48N 95.73W
06/07/2009  E1.00 INCH       NEMAHA             NE   TRAINED SPOTTER

0217 AM     HAIL             NEBRASKA CITY           40.68N 95.86W
06/07/2009  M0.75 INCH       OTOE               NE   LAW ENFORCEMENT

&&

MAYES

The radar

The Omaha radar (KOAX), 116 km away, was scanning. The volume nearest the first event began at 15:36 UTC.

Open the radar archive at this moment

Event by event

24 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Madison

When
June 7, 9:35 AM CST to 9:43 AM CST
Where
Madison County, 0.52 mi NE of Stefan Meml Arpt to Norfolk
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.985, -97.442

Hail up to quarter-size covered the ground from around the Norfolk airport through town.

Hail, Wayne

When
June 7, 10:19 AM CST
Where
Wayne County, 6 mi S of Wayne
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.143, -97.020

Hail, Cedar

When
June 7, 1:58 PM CST
Where
Cedar County, Wynot
Measured
0.75 in hail
Reported by
Public
Coordinates
42.750, -97.170

Hail, Cuming

When
June 7, 1:59 PM CST
Where
Cuming County, 8.29 mi WNW of Bancroft
Measured
0.75 in hail
Reported by
Public
Coordinates
42.080, -96.710

Hail, Antelope

When
June 7, 3:00 PM CST
Where
Antelope County, 7 mi NW of Royal
Measured
0.88 in hail
Reported by
Public
Coordinates
42.402, -98.227

Hail, Gage

When
June 7, 3:30 PM CST
Where
Gage County, Liberty
Measured
1 in hail
Reported by
Public
Coordinates
40.080, -96.480

Hail, Pawnee

When
June 7, 3:54 PM CST
Where
Pawnee County, 3 mi S of Burchard Rinne Arpt
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
40.087, -96.350

Hail, Pawnee

When
June 7, 4:00 PM CST
Where
Pawnee County, 11 mi W of Pawnee City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.120, -96.358

Hail, Pawnee

When
June 7, 4:45 PM CST
Where
Pawnee County, 4.18 mi N of Table Rock
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.240, -96.090

Hail, Richardson

When
June 7, 5:05 PM CST
Where
Richardson County, 4.87 mi N of Humboldt
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -95.940

Hail, Richardson

When
June 7, 5:06 PM CST
Where
Richardson County, 2.96 mi SE of Stella
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.200, -95.730

Hail, Richardson

When
June 7, 5:16 PM CST to 5:19 PM CST
Where
Richardson County, 4 mi W of Rulo to 0.69 mi NNE of Rulo
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.050, -95.506

Hail up to golf ball-size covered the ground from around 4 miles west of Rulo through Rulo and just northeast of town.

Hail, Richardson

When
June 7, 5:40 PM CST
Where
Richardson County, 2.22 mi WNW of Shubert
Measured
1 in hail
Reported by
Public
Coordinates
40.240, -95.720

A public report of quarter-size hail was relayed to the NWS by local media.

Hail, Richardson

When
June 7, 9:25 PM CST
Where
Richardson County, Humboldt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.170, -95.930

Hail, Richardson

When
June 7, 9:34 PM CST to 9:39 PM CST
Where
Richardson County, 2.07 mi S of Falls City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.040, -95.600

The hail lasted for around 5 minutes.

Hail, Richardson

When
June 7, 9:50 PM CST
Where
Richardson County, 6 mi SE of Falls City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.009, -95.520

Hail, Jefferson

When
June 7, 10:24 PM CST to 10:30 PM CST
Where
Jefferson County, 1 mi N of Fairbury to 11 mi N of Fairbury
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.164, -97.170

Hail up to half dollar-size was reported from the north part of Fairbury to 11 miles north of town.

Thunderstorm Wind, Jefferson

When
June 7, 10:28 PM CST to 10:31 PM CST
Where
Jefferson County, 1.58 mi E of Plymouth to 0.56 mi NW of Plymouth
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.300, -96.950

Thunderstorm wind gusts measured by home weather equipment at 61 mph in the Plymouth area caused a tree to fall down onto a house.

Hail, Saline

When
June 7, 10:45 PM CST
Where
Saline County, 1.38 mi S of De Witt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.920

Quarter-size hail was observed a little south of De Witt. An unsubstantiated report of 2.5 inch hail was also received in the area.

Hail, Cass

When
June 7, 10:45 PM CST
Where
Cass County, 0.52 mi W of Louisville
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.000, -96.160

The hail dented at least one car in the area. The hail could have been larger according to the person who reported it the next day.

Hail, Gage

When
June 7, 10:55 PM CST
Where
Gage County, Clatonia
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.470, -96.830

Hail, Jefferson

When
June 7, 10:56 PM CST
Where
Jefferson County, 2 mi E of Plymouth
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.300, -96.942

From the storm that also produced wind damage in the Plymouth area.

Hail, Gage

When
June 7, 11:10 PM CST to 11:15 PM CST
Where
Gage County, 2 mi E of Adams to 0.91 mi SSW of Adams
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.470, -96.462

Hail up to half dollar-size was accompanied by thunderstorm winds that also downed a few trees. The wind driven hail damaged numerous homes and cars in and around Adams and also caused crop damage in the area. One local insurance agent had already received 50 agriculture/crop claims and 150 house and auto claims by Monday morning June 8th, with many, many, many claims against roof, siding and paint damage to come he stated.

Thunderstorm Wind, Gage

When
June 7, 11:10 PM CST
Where
Gage County, Adams
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -96.500

Thunderstorm wind gusts estimated at over 60 mph downed a few trees in the area. The winds were accompanied by half dollar-size hail.

Hail, Johnson

When
June 7, 11:15 PM CST to 11:20 PM CST
Where
Johnson County, 4 mi W of Sterling to Sterling
Measured
1 in hail
Reported by
Newspaper
Coordinates
40.470, -96.446

Hail up to quarter-size was driven by strong winds causing substantial damage from around Adams in Gage county to near Sterling in Johnson county. The damage near Sterling was not as severe as around the Adams area, but there was still some home, auto and crop damage noted.

Hail, Otoe

When
June 7, 11:35 PM CST
Where
Otoe County, 2.21 mi ENE of Burr
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.540, -96.260

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163579, 163581, 163582, 163583, 163584, 163608, 163585, 163586, 163592, 163589, 163590, 163587, 163593, 163595, 163594, 163603, 163596, 163598, 163599, 163602, 163600, 163607, 163604, 163605, 167884, 163606.